Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at May 13, 2021, 8:39 PM CDT for Red Willow County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2021, 8:39 PM CDT (01:39 UTC)
- Expired
- May 13, 2021, 9:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
County Red Willow County, NE
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 3130 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491 WWUS83 KGLD 140139 SPSGLD Special Weather Statement National Weather Service Goodland KS 839 PM CDT Thu May 13 2021 NEZ081-140215- Red Willow NE- 839 PM CDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 915 PM CDT... At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Indianola, or 12 miles northeast of McCook, moving southeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Indianola and Bartley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4032 10020 4015 10035 4035 10065 4035 10020 TIME...MOT...LOC 0139Z 301DEG 22KT 4034 10046 $$ AW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 13, 6:49 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 13, 6:49 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Goodland KS 549 PM MDT Thu May 13 2021 .SHORT TERM...(This evening through Sunday) Issued at 130 PM MDT Thu May 13 2021 Two areas of concern for convection this afternoon and tonight. First, along a surface trough in northeast Colorado. Cumulus has developed there but updrafts are struggling to be sustained. Moisture is limited, lower 40 dew points, and lift is also weak, though there may be an embedded impulse in the northwest flow aloft arriving in a few hours. If storms manage to develop, they would be in a highly-sheared, weakly unstable environment. An isolated high based supercell capable of producing large hail and gusty winds cannot be ruled out, but probabilities are low. Second, watching for more widespread convection to develop upstream in west central Nebraska. CAMs in better agreement here that convection will merge into an MCS-type of cluster and move southeast tonight, impacting, or perhaps just grazing, the northeast forecast area from McCook to Hill City through 06z. Primary hazard with that complex will be gusty winds. Otherwise, low temperatures will fall into the upper 40s to lower 50s with clearing skies late. For Friday, surface front will move through in the morning and expected to be in southwest Kansas by the afternoon, leaving the forecast area in a post frontal upslope regime. Still in a northwest flow aloft on the downside of an upper ridge, with another weak impulse coming through in the afternoon/evening. Storms are expected to initiate off of the higher terrain in eastern Colorado and propogate to the east. Large hail and damaging winds will be possible and the entire area is in a marginal risk for severe storms. Timing details a little uncertain at this point, but pattern would suggest late afternoon through the evening hours as the best chances. High temperatures will be in the upper 70s and lows Friday night in the upper 40s to lower 50s. For Saturday, will continue to be in a moist upslope pattern in the low levels with the old front stalled near the Oklahoma border area. Upper pattern becomes more zonal with the ridge axis nearly overhead. Another in the series of impulses comes out of the central Rockies in the afternoon and evening. So, storms should initiate once again on the higher terrain and propagate eastward, with the Palmer Divide perhaps a favored area. Instability will be adequate for severe storms, but deep layer shear is lower compared to previous days with the loss of northwest flow, which may temper the severe threat. High temperatures will be in the lower 70s and lows Saturday night in the upper 40s to lower 50s. For Sunday, upper ridging persists ahead of a closed low approaching the Four Corners. However, appears to be another impulse coming out of Colorado in the afternoon. Location of the surface boundary, which may drift north as a warm front, will also play a role in convection. Instability will be adequate but once again deep layer shear will be marginal. So, will more or less be a consistency forecast with not much overall change in the pattern compared to previous days, with scattered afternoon and evening storms, marginally severe. High temperatures will be in the lower 70s and lows Sunday night in the upper 40s to lower 50s. .LONG TERM...(Monday through Thursday) Issued at 159 PM MDT Thu May 13 2021 A busy and messy forecast continues for the long term period, with chances for showers and thunderstorms each day. At the start of the period, west to southwest flow is anticipated over the region as an upper low gradually progresses into the Desert Southwest. To the north, broad upper ridging spans the northern CONUS. On Monday and Tuesday, the low and associated trough progress across the Four Corners region with weak disturbances ejecting out ahead. Precipitation chances prevail during this time, along with a potential for thunderstorms in the afternoon and evening hours. For Wednesday and Thursday, the latest guidance shows this system tracking across the southern Plains, then taking a turn northward along central/eastern Kansas. Am not sure if this track will hold true, but as it looks now, precipitation chances persist on the backside of the low as moisture wraps around. Confidence remains low for this forecast due to model discrepancies and the weather pattern in place. Additionally, while severe weather cannot be ruled out, it seems to be limited for our area with the higher risk being in the southern Plains where low/mid level moisture and flow will be better. High temperatures should be fairly steady through the period, with only a slight increase from the mid 60s through low 70s on Monday to the 70s region-wide for Thursday. Low temperatures range in the mid 40s to mid 50s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 525 PM MDT Thu May 13 2021 GLD and MCK will remain VFR through the 00Z TAF period with gusty surface winds becoming light between 05-08Z with some LLWS showing up at MCK during that time as stronger south winds around 40kts are elevated above the deepening nocturnal surface inversion. LLWS will dissipate by 09Z as an area of thunderstorms along a weak surface trough moves east of the area. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, May 13, 12:26 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1126 AM MDT Thu May 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a low probability of severe thunderstorms developing in northeast Colorado between 3-4 PM MT and moving east through early this evening. If storms do develop, they would be capable of producing large hail and gusty winds. Tonight, a cluster of thunderstorms is expected to develop in west central Nebraska and move into north central Kansas. This cluster of storms may produce gusty winds and hail between 6 PM and midnight CT as it moves through Red Willow, Decatur, Norton and Graham counties. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk for severe thunderstorms across the entire Tri-State area both Friday and Saturday during the afternoon and evening hours. Thunderstorm chances continue across the entire area Sunday through Wednesday. However, the risk of severe thunderstorms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 13, 7:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 12 N GOODLAND 39.53N 101.71W
05/13/2021 U0.50 INCH SHERMAN KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0630 PM HEAVY RAIN 9 NNW BLAKEMAN 39.93N 101.19W
05/13/2021 M0.50 INCH RAWLINS KS TRAINED SPOTTER
0621 PM HAIL SAINT FRANCIS 39.77N 101.80W
05/13/2021 U2.00 INCH CHEYENNE KS PUBLIC
REPORT FROM MPING: HEN EGG (2.00 IN.).
0619 PM TSTM WND GST 11 S WHEELER 39.61N 101.71W
05/13/2021 M53 MPH CHEYENNE KS PUBLIC
NWS EMPLOYEE.
0611 PM HAIL WHEELER 39.76N 101.71W
05/13/2021 M1.75 INCH CHEYENNE KS TRAINED SPOTTER
0611 PM HAIL 12 NW SAINT FRANCIS 39.87N 101.99W
05/13/2021 E1.75 INCH CHEYENNE KS TRAINED SPOTTER
0610 PM HAIL 7 SE WHEELER 39.68N 101.64W
05/13/2021 M0.88 INCH CHEYENNE KS TRAINED SPOTTER
0600 PM HAIL SAINT FRANCIS 39.77N 101.80W
05/13/2021 M1.75 INCH CHEYENNE KS LAW ENFORCEMENT
DISPATCH IN ST FRANCIS REPORTING HAIL SIZE
RANGING FROM NICKEL TO GOLF BALL.
0551 PM HAIL 2 NW SAINT FRANCIS 39.79N 101.83W
05/13/2021 M1.25 INCH CHEYENNE KS TRAINED SPOTTER
0549 PM HAIL 6 NW SAINT FRANCIS 39.85N 101.84W
05/13/2021 U1.75 INCH CHEYENNE KS PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0540 PM HAIL 5 NNW SAINT FRANCIS 39.84N 101.84W
05/13/2021 U0.75 INCH CHEYENNE KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0513 PM HAIL HAIGLER 40.01N 101.94W
05/13/2021 M1.00 INCH DUNDY NE TRAINED SPOTTER
0508 PM HAIL HAIGLER 40.01N 101.94W
05/13/2021 M1.50 INCH DUNDY NE TRAINED SPOTTER
HAIL RANGED FROM 1 TO 1.5 INCHES. FROM
SOCIAL MEDIA.
0502 PM HAIL 2 E HAIGLER 40.02N 101.90W
05/13/2021 U1.50 INCH DUNDY NE PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0345 PM HAIL 6 NNE WAUNETA 40.38N 102.21W
05/13/2021 E0.88 INCH YUMA CO PUBLIC
A LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF
HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD
PARTY SO EXACT LOCATION IS UNKNOWN.
&&Local storm report, May 13, 8:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 13 N EDSON 39.51N 101.57W
05/13/2021 M0.75 INCH SHERMAN KS TRAINED SPOTTER
&&
JNLocal storm report, May 13, 8:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 6 NNW GOODLAND 39.42N 101.76W
05/13/2021 SHERMAN KS NWS EMPLOYEE
LANDSPOUT TORNADO SPOTTED BRIEFLY NEAR
INTERSECTION OF ROADS 17/70.
&&
JNSpecial weather statement, May 13, 8:21 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
721 PM MDT Thu May 13 2021
KSZ013-140215-
Sherman KS-
721 PM MDT Thu May 13 2021
...Brief Landspout Tornado Sighted...
At 710 PM MDT, trained weather spotters reported a landspout tornado
northwest of Goodland. Conditions continue to favor the potential
for landspouts as storms develop; however at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.
Locations impacted include...
Goodland and Edson.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3936 10175 3942 10153 3915 10139 3914 10139
3913 10157 3913 10168
AWLocal storm report, May 13, 8:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 4 E EDSON 39.33N 101.47W
05/13/2021 U0.50 INCH SHERMAN KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Special weather statement, May 13, 8:39 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Goodland KS 839 PM CDT Thu May 13 2021 NEZ081-140215- Red Willow NE- 839 PM CDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 915 PM CDT... At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Indianola, or 12 miles northeast of McCook, moving southeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Indianola and Bartley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4032 10020 4015 10035 4035 10065 4035 10020 TIME...MOT...LOC 0139Z 301DEG 22KT 4034 10046 AW
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| May 13, 7:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 51 min |
| May 13, 8:21 PM CDT | Special Weather Statement | GLD | Sherman | 54 min |
| May 13, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 46 min |
| May 13, 9:00 PM CDT | Special Weather Statement | GLD | Logan | 30 min |
| May 13, 9:17 PM CDT | Special Weather Statement | GLD | Logan | 13 min |
| May 13, 9:34 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 41 min |
| May 13, 10:07 PM CDT | Special Weather Statement | GLD | Wichita | 8 min |
| May 14, 12:54 AM CDT | Special Weather Statement | GLD | Norton | 66 min |
| May 14, 1:19 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 56 min |
| May 14, 6:26 PM CDT | Special Weather Statement | GLD | Sheridan | 19 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 32 min |
| May 14, 5:33 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 14, 6:02 PM CDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| May 14, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 48 min |
| May 14, 6:58 PM CDT | Special Weather Statement | GLD | Kit Carson | 17 min |
| May 13, 9:10 PM CDT | Special Weather Statement | GLD | Red Willow | 35 min |
Nearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.